# SDR 2011FA0000354

- Difficulty date: June 10, 2011
- Submitted: June 10, 2011
- Operation: General aviation
- Aircraft: N697LB
- Make and model: Piper PA-28RT-201
- Aircraft serial: 28R7918112
- Aircraft time: 5,814 hours
- System (JASC): 3230 · Landing Gear Retraction/Extension System
- Part: Brushes
- Part number: ESQ12SBRUSHERH22
- Part serial: NA
- Condition: Broken
- Location: Mlg Powerpack
- Part time: 143 hours, 70 cycles
- Component: Powerpack, Prestolite, HYC5005
- Component part number: HYC5005
- Stage of operation: LD
- How discovered: O
- Nature of condition: G
- Precautionary procedure: A

## Discrepancy

AIRCRAFT MADE A SUCCESSFUL GEAR UP LANDING AFTER ATTEMPTING TO PERFORM EMERGENCY MLG EXTENSIONS SEVERAL TIMES WITH NO SUCCESS DUE TO A HYDRAULIC GEAR POWERPACK MOTOR FAILURE DURING THE INITIAL RETRACTION AFTER TAKEOFF.   INVESTIGATION AND TROUBLESHOOTING DETERMINED THE CAUSE OF THE POWERPACK FAILURE WAS DUE TO A FRACTURE OF A QUESTIONABLE SOLDER JOINT THAT ATTACHED ONE ELECTRIC MOTOR BRUSH PIGTAILS TO THE BRUSHHOLDER. BROKEN SOLDER JOINT CREATED ENOUGH HEAT FROM HIGH RESISTANCE TO DISCOLOR THE BRUSHHOLDER AND ANNEAL THE BRUSH SPRING SO THAT THE RE-HEAT TREATED SPRING'S FREE LENGTH WAS MEASURED AT .330 INSTEAD OF THE .960.  THE POWERPACK HAD BEEN OVERHAULED 29 MONTHS AND 142.5 HOURS EARLIER.  FURTHER TROUBLESHOOTING REVEALED THAT THE STATIC PORT IN THE LEFT AUTOMATIC MLG EXTENSION AIRSPEED MAST WAS SOLIDLY PLUGGED WITH A MUD INSECTS NEST.
